Alert archive / Colorado / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 9, NWS Denver/Boulder, CO

May 16, 2013Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 16, 2013, 12:09 PM MDT for Sedgwick County, Colorado. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2013, 12:09 PM MDT (18:09 UTC)
Expired
May 16, 2013, 12:45 PM MDT
In force
36 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Sedgwick County, CO

The radar

The North Platte radar (KLNX), 170 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 12:10 PM MDTHAIL 19 Se Julesburg, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2013-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2013-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
1883 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

059 
WUUS55 KBOU 161809
SVRBOU
COC115-161845-
/O.NEW.KBOU.SV.W.0009.130516T1809Z-130516T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1209 PM MDT THU MAY 16 2013

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SEDGWICK COUNTY IN NORTHEAST COLORADO

* UNTIL 1245 PM MDT

* AT 1209 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL.  THIS STORM WAS
  LOCATED OVER EAST CENTRAL SEDGWICK COUNTY...OR 8 MILES SOUTHEAST OF
  JULESBURG...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
  WARNED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4100 10204 4084 10205 4081 10215 4097 10226
      4100 10218 4100 10210 4100 10205
TIME...MOT...LOC 1809Z 242DEG 29KT 4093 10210
WIND...HAIL <50MPH 1.25IN

$$
1 follow-up statement
812 
WWUS55 KBOU 161836
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1236 PM MDT THU MAY 16 2013

COC115-161844-
/O.CAN.KBOU.SV.W.0009.000000T0000Z-130516T1845Z/
SEDGWICK CO-
1236 PM MDT THU MAY 16 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEDGWICK COUNTY
IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA. 
HOWEVER MORE THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE AREA 
THIS AFTERNOON...SO STAY TUNED TO YOUR NOAA WEATHER RADIO OR OTHER 
LOCAL RADIO SOURCES FOR THE LATEST INFORMATION.

LAT...LON 4100 10204 4084 10205 4081 10215 4097 10226
      4100 10218 4100 10210 4100 10205
TIME...MOT...LOC 1834Z 242DEG 29KT 4102 10186

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 9:34 AM MDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 16, 9:34 AM MDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
934 AM MDT THU MAY 16 2013

.CORRECTED AVIATION DISCUSSION.

.UPDATE...SHORT WAVE HAS EXITED THE AREA BUT ENOUGH MOISTURE AND
INSTABILITY BEHIND THE WAVE TO INITIATE A TSTM OVER FORT MORGAN
IN THE LAST FEW MINUTES. OVERALL FORECAST LOOKS ON TRACK. HAVE
NUDGED THE POPS UPWARD IN THE MOUNTAINS THIS AFTN. A FAIRLY
UNIFORM W-NWLY FLOW ALOFT IS PROGGED FOR THIS AFTN....SOME OF
WHICH WILL SHOULD MIX DOWN TO THE SURFACE. CAPES IN THE DENVER
AREA ARE PROGGED TO BE AROUND 400 J/KG WITH THE LOWER LEVELS
DRYING OUT. AS A RESULT...HIGH BASED ISOLATED TSTMS WITH GUSTY
OUTFLOW WINDS TO 35 KTS THE MAIN BIPRODUCT OF THE STORMS. THE PW
VALUES ARE HIGHER FURTHER EAST. EAST OF A STERLING TO AKRON
LINE...AN ISOLATED SEVERE THUNDERSTORM POSSIBLE WITH WIND GUSTS TO
60 MPH AND HAIL TO ONE INCH...ALONG WITH BRIEF HEAVY RAINFALL.
STORM MOTIONS WNWLY AT 10-15 KTS THIS AFTN.

&&

.AVIATION...WEAK BOUNDARY PUSHED THROUGH KDEN EARLIER THIS
MORNING...BUT WINDS BACK TO A S-SWLY COMPONENT. LGT WINDS AND
WEAK SFC PRESSURE GRADIENT MAKE IT HARD FOR MDLS TO KEY IN ON A
PREVAILING WIND. COULD SEE WNWLY WINDS MIX DOWN TO THE SFC WITH
THE LOWER LEVELS DRYING OUT THIS AFTN SO WL GO WITH NW WINDS THIS
AFTN IN THE TAF. SOME BOUNDARY LIKELY LINGERING NEAR OR JUST EAST OF
KDEN SO HAVE INCLUDED VCTS AS WELL WITH THE POTENTIAL FOR HIGH BASED
GUSTY OUTFLOW WINDS THIS AFTN. AS A RESULT MAY ALSO HAVE TO ADD A
TEMPO GROUP WITH GUSTS TO 35 KTS IN THE 21-01Z PERIOD IN THE 18Z
ISSUANCE.

&&

.PREV DISCUSSION... /ISSUED 407 AM MDT THU MAY 16 2013/

SHORT TERM...A WEAK UPPER LEVEL TROUGH WAS MOVING INTO NORTHEAST
COLORADO EARLY THIS MORNING WITH SCATTERED SHOWERS AND ISOLD TSTMS
OVER THE FAR NERN CORNER. THIS WK UPPER LEVEL TROUGH SHOULD EXIT
AREA BY 18Z. BY AFTN THE FLOW ALOFT WILL BE MAINLY ZONAL. LATEST
RAP IS SHOWING CAPES BLO 500 J/KG OVER THE HIGHER TERRAIN AND THE
FRONT RANGE HOWEVER OVER THE FAR NE PLAINS CAPES ARE FCST AOA 1000
J/KG. LATEST RAP SHOWS A WK BNDRY SETTING UP FM A STERLING TO
AKRON LN WHICH COULD ACT AS A FOCUS FOR STRONGER TSTM DEVELOPMENT
BY LATE AFTN INTO THE EARLY EVENING HOURS. OVERALL SHEAR WILL BE
BETTER THIS AFTN IN THIS AREA SO THERE COULD BE AN ISOLD MARGINAL
SVR STORM OR TWO. ELSEWHERE THERE WILL BE SOME WDLY SCT CONVECTION
IN THE MTNS...FOOTHILLS AND OVER THE PALMER DIVIDE. AS FOR HIGHS
850-700 MB TEMPS ARE 2-3 DEGREES WARMER THAN WED SO AFTN HIGHS
SHOULD RISE INTO THE 80S OVER NERN CO.  FOR TONIGHT LOOKS LIKE
MOST CONVECTION SHOULD END BY EARLY EVENING AS SEE NOTHING TO KEEP
IT GOING AFTER SUNSET.

LONG TERM...AFTER A DRY AND WARM DAY ON FRIDAY IT LOOKS LIKE THE
REST OF THE FORECAST PERIOD WILL BE COOL AND SOMEWHAT UNSETTLED.
INITIALLY...DRY AND WARM SOUTHWESTERLY FLOW ALOFT WILL PREVAIL
FRIDAY...BRINGING ANOTHER EARLY TASTE OF SUMMER TO THE STATE.
SATURDAY WILL BE A TRANSITIONAL DAY AS AN UPPER TROUGH SETTLES
OVER THE NORTHWEST QUARTER OF THE NATION WITH COLORADO COMING
UNDER THE LEADING EDGE OF THE ADVANCING MOISTURE AND COOLER
TEMPERATURES ALOFT. TROUGHINESS WILL THEN REMAIN OVER THE FORECAST
AREA THROUGH MONDAY NIGHT AND TUESDAY. WEAK DYNAMIC LIFT
ASSOCIATED WITH THE UPPER TROUGH WILL BE OVER THE STATE FOR
SEVERAL DAYS WITH INEVITABLE SHORT WAVE DISTURBANCES MOVING
THROUGH THE TROUGH AT TIMES. ALL THIS SHOULD COMBINE WITH DAILY
HEATING TO PRODUCE ROUNDS OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. AT LOWER LEVELS...IT APPEARS THAT THE SURFACE LOW
WILL REMAIN FAR ENOUGH EAST TO KEEP GULF MOISTURE MORE IN KANSAS
THAN IN EASTERN COLORADO. STILL ENOUGH MOISTURE SHOULD BE AROUND
FOR LIGHT TO MODERATE PRECIPITATION AT TIMES EACH DAY.
TEMPERATURES WILL GET PROGRESSIVELY COOLER THROUGH MONDAY AND THEN
BEGIN WARMING TUESDAY AND WEDNESDAY AS THE UPPER TROUGH FINALLY
MOVES OUT OF STATE AND AN UPPER RIDGE MOVES IN FROM THE WEST.

WITHOUT STRONG DYNAMICS OR ANY APPRECIABLE JET STREAM WINDS...IT
DOES APPEAR THAT THUNDERSTORMS THROUGH THE WEEKEND WILL LACK
ORGANIZATION WHICH WILL LIMIT THE POTENTIAL FOR SEVERE WEATHER. ON
THE OTHER HAND...STORM MOTIONS COULD BE SLOW AT TIMES MAKING
LOCALIZED HEAVY RAIN POSSIBLE...ESPECIALLY IF ANY GULF MOISTURE
SNEAKS IN FROM THE EAST.

AVIATION...COULD SEE AN ISOLD TSTM OR TWO THIS AFTN IN THE
22Z-01Z PERIOD ESPECIALLY SOUTH OF DIA SO FOR NOW WILL KEEP NEXT
TAF VOID OF TSTMS. WINDS EARLY THIS MORNING WERE DRAINAGE. BY MID
TO LATE MORNING THE NAM AND RAP SHOW WINDS RATHER LIGHT AND
VARIABLE AROUND 5 KTS. BY EARLY AFTN THE RAP HAS THE WINDS ESE AND
THEN MORE SSW BY 21Z. MEANWHILE THE NAM HAS THE WINDS BECOMING WNW
BY 18Z AND KEEPS THEM THAT WAY THRU 00Z. AT THIS POINT NOT SURE
WHICH WAY TO TREND THEM. WITH WLY MID LVL FLOW OUTFLOW BOUNDARIES
FM CONVECTION IN THE FOOTHILLS COULD TURN THE WINDS MORE WNW BY
21Z SO WILL FOLLOW NAM FOR NOW. BY EARLY THIS EVENING WINDS SHOULD
GRADUALLY BECOME DRAINAGE AFTER SUNSET.

HYDROLOGY...THERE WILL BE SOME WIDELY SCATTERED HIGHER BASED
THUNDERSTORMS THIS AFTERNOON NR THE BURN AREAS HOWEVER RAINFALL
AMOUNTS SHOULD BE UNDER A QUARTER INCH.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...COOPER
LONG TERM....DANKERS
AVIATION...COOPER
Hazardous weather outlook, May 16, 10:42 AM MDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1042 AM MDT THU MAY 16 2013

COZ030>051-171645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1042 AM MDT THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING
THUNDERSTORMS IN THE MOUNTAINS...FOOTHILLS AND NORTHEAST PLAINS.
MOST OF THE STORMS WILL BE HIGH BASED AND COULD PRODUCE GUSTY
OUTFLOW WINDS TO 40 MPH...SMALL HAIL AND BRIEF LIGHT TO MODERATE
RAINFALL.

EAST OF A LINE FROM STERLING TO AKRON...AN ISOLATED SEVERE STORM
WILL BE POSSIBLE...WITH HAIL UP TO ONE INCH IN DIAMETER...WIND
GUSTS TO 60 MPH AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOSTLY DRY AND WARMER CONDITIONS CAN BE EXPECTED FRIDAY AS AN
UPPER LEVEL RIDGE MOVES OVER THE STATE. A BROAD UPPER TROUGH WILL
SETTLE OVER THE STATE THROUGH THE WEEKEND WITH COOLER TEMPERATURES
AND AN INCREASING CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS.
THE COOL AND UNSETTLED PATTERN WILL PERSIST MONDAY AND TUESDAY
WITH A CONTINUED CHANCE FOR SHOWERS. DRIER AND WARMER CONDITIONS
WILL RETURN NEXT WEDNESDAY AS AN UPPER LEVEL RIDGE BUILDS OVER THE
REGION. THE SHOWERS AND THUNDERSTORMS WILL PRODUCE LIGHT TO
MODERATE RAINFALL AND BRIEF GUSTY WINDS...BUT NO SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 16, 11:38 AM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1138 AM MDT THU MAY 16 2013

COZ050-051-161815-
SEDGWICK COUNTY CO-PHILLIPS COUNTY CO-
1138 AM MDT THU MAY 16 2013

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SEDGWICK COUNTY
  NORTH CENTRAL PHILLIPS COUNTY

AT 1138 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED NEAR MARKS BUTTE...OR 18 MILES NORTHWEST OF HOLYOKE...MOVING
NORTHEAST AT 25 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO SIXTEEN-MILE
CORNER...OVID...MARKS BUTTE...JULESBURG AND FAIRFIELD.

LAT...LON 4100 10229 4100 10222 4078 10207 4066 10257
      4083 10265 4101 10232
TIME...MOT...LOC 1738Z 237DEG 21KT 4080 10248

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 11:38 AM MDTSpecial Weather StatementBOUSedgwick37 min
May 16, 2:44 PM MDTSpecial Weather StatementBOUWeld31 min
May 16, 3:02 PM MDTSevere Thunderstorm WarningBOUWeld43 min
May 16, 5:38 PM MDTSevere Thunderstorm WarningBOUPhillips52 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.